Alert archive / California / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Reno, NV

August 9, 2008Washoe County, Nevada; Lassen County, Modoc County, California

NWS Reno, NV issued this red flag warning at Aug 9, 2008, 6:13 AM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Aug 9, 2008, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 6:13 AM PDT (13:13 UTC)
In effect from
Aug 9, 2008, 11:00 AM PDT
Expired
Aug 9, 2008, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 091313
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
613 AM PDT SAT AUG 9 2008

...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN...EASTERN
MODOC AND NORTHERN WASHOE COUNTIES...

.LOW PRESSURE NEAR THE PACIFIC NORTHWEST COAST WILL MOVE ONSHORE
THIS AFTERNOON...KEEPING THE JET STREAM OVERHEAD THROUGH EARLY
THIS EVENING. THIS WILL ALLOW THE GUSTY WINDS TO DEVELOP AGAIN
TODAY. DRY AIR IN PLACE WILL COMBINE WITH THE WINDS TO PRODUCE
CRITICAL FIRE CONDITIONS.

CAZ270-278-NVZ458-100300-
/O.UPG.KREV.FW.A.0003.080809T1900Z-080810T0300Z/
/O.NEW.KREV.FW.W.0007.080809T1800Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
613 AM PDT SAT AUG 9 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE BY EARLY THIS AFTERNOON TO
10 TO 20 MPH WITH GUSTS TO 35 MPH. THESE WINDS MAY COMBINE WITH
HUMIDITY BELOW 15 PERCENT TO CREATE POTENTIALLY DANGEROUS FIRE
CONDITIONS. THE GUSTY WINDS WILL DECREASE THIS EVENING AS THE LOW
PRESSURE MOVES AWAY FROM THE REGION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$


HTTP://WEATHER.GOV/RENO/FIRE
2 follow-up statements
000 
WWUS85 KREV 091618
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
918 AM PDT SAT AUG 9 2008

CAZ270-278-NVZ458-100300-
/O.CON.KREV.FW.W.0007.080809T1800Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
918 AM PDT SAT AUG 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY IN EASTERN
LASSEN...EASTERN MODOC AND NORTHERN WASHOE COUNTIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL COMBINE
WITH HUMIDITY BELOW 15 PERCENT TO CREATE CRITICAL FIRE WEATHER
CONDITIONS THOUGH 8 PM. THE GUSTY WINDS WILL DECREASE THIS EVENING
AS THE LOW PRESSURE MOVES AWAY FROM THE REGION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.  CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES.

$$

BRONG

HTTP://WEATHER.GOV/RENO/FIRE
000 
WWUS85 KREV 100243
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
743 PM PDT SAT AUG 9 2008

CAZ270-278-NVZ458-100345-
/O.EXP.KREV.FW.W.0007.000000T0000Z-080810T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
743 PM PDT SAT AUG 9 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WIND SPEEDS HAVE DECREASED AND HUMIDITIES ARE INCREASING ACROSS
THE AREA THIS EVENING. EXPECT WINDS TO CONTINUE GUSTING TO AROUND
25 MPH UNTIL 10 PM TONIGHT.

$$


HTTP://WEATHER.GOV/RENO/FIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 3:00 AM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT SAT AUG 9 2008

.SHORT TERM...
UPPER LOW IS SLIDING ACROSS THE PACIFIC NORTHWEST TODAY...WITH A
WEAK COLD FRONT PUSHING INTO OUR AREA FROM THE NORTH TODAY. STRONG
SOUTHWEST WINDS ALOFT REMAIN OVER THE NORTHERN HALF OF THE FORECAST
AREA...WHICH WILL KEEP THE AREA DRY AND STABLE THROUGH THE NEXT FEW
DAYS. WE WILL SEE A PIECE OF SHORTWAVE ENERGY ROUNDING THE BASE OF
THE TROUGH THROUGH NORTHERN CALIFORNIA THIS MORNING...WHICH WILL
KEEP WINDS GENERALLY GUSTY AGAIN TODAY. THE STRONGEST WINDS TODAY
WILL BE ALONG THE SIERRA FRONT...NORTH OF INTERSTATE 80...WHERE
WINDS WILL GUST TO 35 MPH. LAKE WIND ADVISORIES REMAIN IN EFFECT FOR
THIS AFTERNOON FOR LAKE TAHOE AND PYRAMID LAKE.

TEMPERATURES TODAY WILL STRUGGLE TO HIT 90 DEGREES IN RENO. IF WE
HIT 90 DEGREES TODAY...THIS WILL SET A NEW RECORD FOR THE LONGEST
STREAK OF 90+ DEGREE DAYS IN RENO. AS THE UPPER TROUGH MOVES EAST
AND RIDGING BUILDS BACK INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BEGIN A SLIGHT WARMING TREND FOR THE BEGINNING OF THE NEW
WEEK.  HOON

.LONG TERM...TUESDAY THROUGH FRIDAY...
ONCE AGAIN MEDIUM RANGE MODELS START THE EXTENDED PERIOD IN DECENT
AGREEMENT THEN START TO DIVERGE. FORECAST PERIOD STARTS WITH LOW
AMPLITUDE RIDGING OVER THE RGN FOR TUESDAY. ECMWF HOLDS ON TO
RIDGING FURTHER INTO THE WEEK WHILE OPERATIONAL GFS INDICATES TROF
DEVELOPING ALONG THE WEST COAST. WHILE A FEW ENSEMBLE MEMBERS HAVE
SUPPORT FOR GFS...MOST DO NOT. ECMWF MAINTAINS GOOD RIDGING OVER THE
RGN THROUGH FRIDAY WITH TROF DEVELOPING IN THE E PAC...BUT GFS SHOWS
TROF DEVELOPING EARLIER ALONG THE COAST AND CLOSER TO THE RGN AND
ALSO INDICATES SOME TROFFING ACROSS ERN WA/OR AND ID EXTENDING BACK
INTO NRN CA. IN FACT BY LATE FRI GFS HAS A CLOSED LOW MOVING INTO
THE CNTRL CA COAST. A CLOSED LOW OF THIS MAGNITUDE IN MID AUGUST
SEEMS A BIT OVER DONE. ENSEMBLES BY THIS TIME INDICATE VARYING
DEGREES OF RIDGING...INDICATING MORE SUPPORT FOR THE ECMWF. A FEW
ENSEMBLE MEMBERS INDICATE SOME TROFFINESS...BUT NOT TO THE DEGREE
THE OPERATIONAL GFS DOES.

GIVEN THE DISCREPANCIES IN THE MODEL SOLUTIONS AND ENSEMBLE
SOLUTIONS WILL NOT MAKE ANY SIG CHANGES TO THE GOING EXTENDED
FORECAST. HAVE MADE ONLY MINOR CHANGES THIS FORECAST CYCLE. MLF

&&

.AVIATION...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE NEXT 36 HOURS OR SO WITH
TYPICAL AFTN ZEPHYR WIND DEVELOPING IN THE AFTN. GUST WILL MAINLY BE
IN THE 20 TO 25 KT RANGE FOR KRNO AND A LITTLE LESS FOR OTHER TAF
SITES. MLF

&&

.FIRE WEATHER...
CONTINUATION OF SW FLOW ALOFT TODAY WITH SHORT WAVE PASSING JUST
NORTH OF THE CWA THROUGH THE AFTN. WHILE WATER VAPOR IMAGERY DOES
NOT INDICATE A BROAD AREA OF MID TO UPPER LVL DRYING...THERE IS A
GOOD AMOUNT OF DRY AIR ALOFT AS INDICATED ON U/A SOUNDINGS. HUMIDITY
RECOVERY HAS BEEN WORSE TONIGHT THAT PREVIOUS NIGHT ACROSS THE FAR
NRN CWA AND FIRE WEATHER WATCH WAS ISSUED BY DAY SHIFT FRIDAY. WHILE
CONDITIONS MAY BE A BIT MARGINAL AGAIN TODAY...GUSTY WINDS IN THE 35
MPH RANGE ARE POSSIBLE ACROSS NRN PORTIONS OF ZONE 278 AND 458 AND
AS WELL AS ZONE 270 TODAY DUE TO PROXIMITY OF UPPER SHORT WAVE AND
PRESENCE OF SFC FRONT. LOW LVL GRADIENT DOERS NOT SEEM AS TIGHT
TODAY BUT 30 MB AGL WINDS DO INDICATE POTENTIAL FOR GUSTS GREATER
THAN 30 MPH TODAY THOSE ZONES. FARTHER SOUTH AWAY FROM UPPER SHORT
WAVE WINDS SHOULD BE A BIT LESS. STARTING FROM A DRIER POINT RH
VALUES SHOULD BE ABLE TO FALL BLOW 15% BY EARLY AFTN. THUS WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ZONES
270...278 AND 458 FROM LATE MORNING THROUGH THE EVENING. HUMIDITY
RECOVERIES SHOULD BEGIN TO IMPROVE AGAIN BY TONIGHT. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR NVZ458.

     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR NVZ002-004.

CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR CAZ270-278.

     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR CAZ071-072.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.